Any ideas what could cause the sudden development of moderate itching confined to the underarm area, with absolutely no rash or redness? I'm in my early 40s, generally healthy, occasionally take Ambien or Benedryl for sleep problems (the antihistamine does not seem to ameliorate the itching). Have very occasionally taken tiny amounts of modafinil (quarter of a pill once every two or three weeks at most) and I know there are new reports of skin reactions to modafinil but the last time was weeks ago and the itching has not abated nor gotten worse. The itching is intermittent (I have "bouts" of it once or twice a day), it is not driving me crazy but am wondering if I need to be worried?
How are you doing?
A sensation that causes a desire to scratch the underarms is underarm itch. There are several causes like Chemical irritation (use of any deodorants), Atopic dermatitis (it is more of chronic itching than an acute one), Contact dermatitis (particular agent coming in contact causing symptoms and upon removal of it the itching gets better), Infection especially Candida infection, Medications (like modafinil), Diabetes (need to rule out by doing Glucose study), Peripheral nerve damage among others.
It could possibly be a fungus infection. Have you tried fungicides? What also works well against fungus is blow drying your skin as well.
I think you should consult a Dermatologist if symptoms are annoying and discuss with him regarding Modafinil.
Modafinil is not a typical stimulant and is often described as a "wakefulness promoting agent". Severe dermatologic reactions requiring hospitalization has been reported with FDA. 6 cases have been reported so far till March 2007.
Hope this helps.
Thanks so much for such a prompt response! Was wondering whether one can have candida or some other skin infection without any visible signs? Also, regarding modafinil, can I still get a severe reaction if I gave up using the drugs weeks ago, right after FDA sent out the warning on it? I had been assuming that if I were going to require hospitalization, that that would have happened already, but if this itching is due to the modafinil I took weeks ago, and if it could suddenly blossom into a life-threatening thing, it sounds like I should not postpone seeing a dermatologist. Is that right?
I think you are getting the right messages. I am sure it might be not due to Modafinil, but you can't exclude the possibility. Hypersensitivity reactions to Modafinil are extreme cases being reported and not all individuals will fall in this spectrum.
Fungal infections are chronic infections which persist for longer duration without being aware.
Yes, you should meet your dermatologist at earliest, if symptoms are annoying.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.